Life Guard First Aid talks about how to take care on patients suffering from inhaled poisoning and other drug emergencies
Victims can sometimes be unaware of gas presence which might cause serious form of poisoning. One very common inhaled toxic substance is carbon monoxide which accounts for the majority of reported inhaled poisoning mainly because of its odorless, tasteless and nonirritating properties. Carbon monoxide is produced by the incomplete burning of organic material such as wood, paper, gasoline, coal, charcoal and natural gases. Learn about Bronze Medallion which regards to implementing first aid treatment.
Recognizing Inhaled Poisoning
Common signs of inhaled poisoning include the following:
- Breathing difficulty
- Nausea and vomiting
- Chest pain
First Aid Care for Inhaled Poisoning
To care for victims of inhaled poisons:
- Make sure the area is safe and no longer contaminate and try to determine the causative substance involved in the poisoning.
- Move the victim to an open space out of the toxic environment to get fresh air as much as possible.
- Check for responsiveness and breathing. Initiate CPR as necessary in continuous cycles and provide appropriate care as needed.
- Call for emergency medical services for further management as victim may need supplemental oxygen.
Chemical Safety at the Worksite
To ensure chemical safety at the worksite, there must be adequate information available about the identities and safety precautions of hazardous chemicals. Every country has a Hazard Communication Standard (HCS) that requires the development and dissemination of the following information:
- Chemical manufacturers and importers are required to have an updated regulation and guidelines of the hazards of the chemicals they manufacture, import and prepare. Moreover the said regulation compels manufacturers to legibly prepare labels and Material Safety Data Sheets (MSDSs) to explicitly convey the hazard information on their respective retaining patrons and clients.
- All employers that work with hazardous chemicals in their workplaces must have proper labels and MSDSs for their high risked exposed workers. In addition, HCS require personnel who are constantly exposed in handling hazardous chemicals are also compelled to attend ongoing safety and regulation seminars and training in handling hazardous chemicals and substances.
Alcohol and Other Drug Emergencies
Poisoning caused by drug overdose or abuse of medications and controlled substances including alcohol is very common. Statistically speaking, alcohol abuse constitutes 90% of reported cases of more than any other substance legally distributed globally. Take note about Bronze Star first aid course online
First aid actions: swallowing/inhaling poisonous products[media url=”http://www.youtube.com/watch?v=DXH5VlyxHoU” width=”600″ height=”400″]
Recognizing Alcohol Intoxication
Helping an intoxicated person can prove to be a difficult task mainly because the victim may be nonconforming, violent and combative. The victim’s condition can be life threatening if not given proper treatment. Although the following signs indicate alcohol intoxication, it may be difficult to give a preliminary diagnosis without properly assessing the history of the victim since signs and symptoms of alcohol abuse mimics pathologic conditions such as diabetes:
- Alcohol breath
- Slurred speech
- Nausea and vomiting
- Flushed face
Care for Alcohol Intoxication
To care for alcohol intoxication:
- If the victim is responsive
- Check for breathing and circulation.
- Call the region’s poison control center for advice and additional instruction.
- If the victim is violent and aggressive and violent keep a safe distance and contact emergency medical services.
- If the victim is unresponsive but breathing, roll the victim to his/her side (recovery position). Call for emergency medical service for further management.
Recognizing Drug Overdose
The condition of a person suffering from a drug overdose is very serious and must require immediate medical attention. The signs of drug overdose include the following:
- Change in pupil size.
- Drowsiness, anxiety agitation or hyperactivity
- Hallucinations (visual/auditory)
Care for Drug Overdose
First aid care for victims of drug overdose is basically the same as for alcohol intoxication.
Life Guard First Aid Reference for this article:
Alton, T. et al (2012). First Aid, CPR and AED Standard 6th Ed. Jones & Bartlett Learning